Alert archive / Colorado / High Wind Watches in 2022
High Wind Watch 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Dec 26, 2022, 1:30 PM MST for 10 counties in Colorado. It took effect at Dec 27, 2022, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 26, 2022, 1:30 PM MST (20:30 UTC)
- In effect from
- Dec 27, 2022, 8:00 AM MST
- Expired
- Dec 27, 2022, 3:05 AM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 26, 10:35 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Dec 26, 10:35 AM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1035 AM MST Mon Dec 26 2022 .UPDATE... Issued at 1035 AM MST Mon Dec 26 2022 Forecast is on track with very few changes needed. We'll slowly modify this afternoon with passing waves of high clouds but some sunshine in between. Stratus deck over the far northeast corner expected to slowly erode if we're lucky. Lingering very light snow/flurries in the mountains will end. Will address high wind potential for the Front Range Mountains and Foothills this afternoon. && .SHORT TERM...(Today and tonight) Issued at 241 AM MST Mon Dec 26 2022 Short wave trough is passing to the northeast of Colorado and pushed a cold front through the area last evening. Just enough lift, instability, and moisture behind the cold front to produce a few rain/snow showers across the plains. This will continue to progress southeast and should be out the area by sunrise. A drier and subsident airmass moves in for today. Should see a few lingering mountain snow showers this morning, but don't expect them to amount to much. Highs will be a little cooler today with readings in the upper 30s to 40s across northeast Colorado. Flow aloft turns westerly tonight. Some hints of a mountain wave on the east slopes, but it should remain over the higher foothills and mountains where gusts to 60 mph will be possible. Warm air advection takes place overnight, so expect mild overnight lows, except in the mountain valleys where clear skies and light winds will lead to a chilly night. .LONG TERM...(Tuesday through Sunday) Issued at 355 AM MST Mon Dec 26 2022 A jet stream will move onshore over the west coast of the US late on Monday and into Tuesday bringing ample moisture to California and other nearby areas. This jet will position itself to the northwest of Colorado on Tuesday putting our CWA under the subsident, right exit region. Warm air advection will be decently strong in our forecast area with the downslope, westerly flow aiding in warming the low levels as well. The recent model data suggests the best upper level moisture won't arrive until later in the day meaning a mountain wave cloud won't develop until the afternoon and plenty of sunshine is expected in the morning. All of these factors point to it being a very mild day with highs in the mid 60s across most of the I-25 corridor. We would usually be close to setting daily record highs in these scenarios but the daily record of 75 in Denver is the second warmest temperature recorded in December. So that record won't be broken. The only other weather concern on Tuesday will be strong winds. Cross sections show that stability increases in the foothills by Tuesday afternoon and a mean state critical layer will develop. High resolution models indicate very strong winds, possibly gusting up to 90 mph, could develop. Winds were increased in the forecast to move them closer to the latest high resolution guidance. High wind highlights may be needed if the trend in models continue to show strong winds. Some of these gusts could move onto the adjacent plains Tuesday afternoon so Boulder could see gusts up to 50 mph. A trough that moves into the Intermountain West on Wednesday will amplify with the axis of the trough moving into Arizona. Models have been trending towards making this trough deeper and stronger in the latest runs. The axis then tracks northeastward through eastern Colorado Thursday morning. There is high confidence this system will bring snow to the mountains late Tuesday through Thursday. There is now growing confidence this system will bring precipitation to the plains as well. If there is decent low level cold air advection that moves into our CWA Wednesday night, it will create enough frontogenesis for moderate precipitation to develop. The operational ECMWF run shows the high end potential for this storm with some areas potentially picking up a half a foot of snow on the plains. The majority of the ensembles show lighter precipitation with a couple inches of snow forecast to fall on the plains. This second scenario seems more realistic but this system will need to be monitored. There was enough confidence precipitation will occur that PoPs were raised in the forecast a decent amount. Ridging slowly builds back in after this trough departs Thursday night. This will lead to a stretch of dry weather across the plains through the weekend while the mountains may still see some snow showers Saturday and Sunday. Temperatures will remain close to their daily normals during this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1035 AM MST Mon Dec 26 2022 VFR conditions will persist with scattered to broken high clouds. High confidence that south/southeast winds around 10 knots will persist through the afternoon, and then turn more south/southwest by 01Z-02Z. Winds will be favored to increase and turn more west/southwest sometime late Tuesday afternoon (likely after 20Z) when we get into stronger heating and better mixing. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Meier LONG TERM...Danielson AVIATION...Barjenbruch
Hazardous weather outlook, Dec 26, 10:58 AM MST, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MST Mon Dec 26 2022 COZ030>051-271800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MST Mon Dec 26 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong, gusty winds will develop in the higher Front Range foothills and mountains tonight. Peak gusts of 50-60 mph can be expected in wind prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday will be mild with strong winds developing in the afternoon over the Front Range mountains and foothills. Some gusts could reach up to 80 mph in the foothills. The adjacent plains could also see gusty winds with gusts up to 50 mph possible in Boulder. Snow will spread over the mountains Tuesday night through Thursday creating slick roads and poor travel conditions. Precipitation, mostly in the form of snow, now appears more likely to fall across the plains Wednesday night and Thursday morning. While precipitation amounts will most likely be light during this period, there is a small chance that moderate snow accumulations could occur and impact travel more significantly. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:41 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 12 more | 66 hr |
Nearby
High Wind Watches in Colorado, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.